Back to Ask the Diabetes Team Ask the Diabetes Team

From Montreal, Quebec, Canada:

My four year old son gets two to three insulin shots per day, and even though I rotate sites, he gets bruises and red patches that swell for days in all locations. They look painful, and lately, he has been complaining more and more that his shots hurt. Am I doing his shots incorrectly or is this another problem?


I would look at several things:

  1. Are you re-using syringes? Needles will dull and the lubricant on the needle will wear off with repeated use causing bruising.
  2. Is the injection going too shallow? If the angle of the injection is too shallow, much of the insulin may be going just under the skin and irritating it.
  3. How is the injection site prepared? Are you using alcohol to clean the site? If so, this may be drawn under the skin with the injection and causing irritation.
  4. A very remote thought is allergy -- allergy to latex (a component in some syringes and vial stoppers) or insulin allergy (sometimes to the components in the insulin like zinc or protamine).

It would be wise to check with your son's physician to begin to rule out these possibilities.


Additional comments from Dr. Larry Deeb:

I wonder if there might not be some allergy to insulin or some component. Likewise, there might be some problems with blood clotting if there are bruises.


Additional comments from Jane Seley, diabetes nurse specialist:

You need to go back to the endocrinology office to have someone watch your injection technique and look at the skin reactions. Occasionally, people have allergic reactions to some of the preservatives in insulin, and you need to have these possibilities investigated.


Additional comments from Dr. Donough O'Brien:

The most probable explanation is that you are injecting the insulin into muscle rather than subcutaneously. There are several ways in which this can happen such as using too long a needle. Normally you should pinch up the skin at the injection site and inject vertcally into the subcutaneous tissue using a short ultrafine needle. After slowly injecting you should remove the needle but keep pressure on the area and gently massge it for a few seconds. Sometimes the problem is related to tensing of the underlying muscles perhaps from injection phobia or perhaps the insulin itself stings e.g. glargine. You might also consider using the Inject-EaseŽ device.


Additional comments from Dr. Stuart Brink:

Could be you are injecting too superficially. You should discuss this with your diabetes team and have them watch what you are doing to see if there is some technique problem. You could also have a child with an insulin allergy. This is quite rare with the current very pure synthetic insulins but still happens. In this case, changing to a different type or brand of insulin may help. Sometimes cold insulins do the same thing you describe -- hives or local irritation -- and making sure that the insulin is not cold to the touch will then help.


Original posting 8 Oct 2002
Posted to Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.